Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS St. Louis, MO

March 24, 2019Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 24, 2019, 4:25 PM CDT for Crawford County, Washington County, Missouri. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2019, 4:25 PM CDT (21:25 UTC)
Expired
Mar 24, 2019, 5:18 PM CDT
In force
53 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 4:31 PM CDTTSTM WND DMG8 Sw Anthonies Mill, MODELAYED REPORT. LOCATION AND TIME BOTH APPROXIMATE AND ESTIMATED FROM RADAR. PHOTOS POSTED TO SOCIAL MEDIA OF TREE DAMAGE, STRUCTURAL DAMAGE TO A HOME, AND CAR DAMAGE NEAR THE TOWN OF BUTTS AND THE HUZZAH CREEK RECREATIONAL AREA. TWO GRAIN BINS WERE SWEPT OFF
Mar 24, 4:31 PM CDTTORNADO8 Sse Leasburg, MOTORANDO RATED EF0. PATH LENGTH OF 5.75 MILES AND MAX PATH WIDTH AROUND 100 YARDS. THE TORNADO BEGAN ON THE SOUTH SIDE OF THE HUZZAH RIVER APPROXIMATELY 8 MILES EAST NORTHEAST OF STEELVILLE WHERE A BARN WAS DAMAGED. THE TORNADO THEN TRACKED GENERALLY EASTWARD H

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS53 KLSX 242125
SVRLSX
MOC055-221-242230-
/O.NEW.KLSX.SV.W.0008.190324T2125Z-190324T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
425 PM CDT SUN MAR 24 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Crawford County in east central Missouri...
  Northwestern Washington County in east central Missouri...

* Until 530 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located south of 
  Leasburg, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public reported one inch hail 4 miles north of Steelville.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Anthonies Mill, Leasburg and Richwoods. 

This also includes  Onondaga Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 9133 3821 9096 3820 9077 3799 9078
      3796 9133
TIME...MOT...LOC 2124Z 257DEG 20KT 3803 9123 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Maples
2 follow-up statements
097 
WWUS53 KLSX 242151
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
451 PM CDT SUN MAR 24 2019

MOC055-242159-
/O.CAN.KLSX.SV.W.0008.000000T0000Z-190324T2230Z/
Crawford MO-
451 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.

LAT...LON 3817 9110 3821 9097 3820 9077 3799 9078
      3797 9110
TIME...MOT...LOC 2149Z 257DEG 20KT 3806 9106 

$$

MOC221-242230-
/O.CON.KLSX.SV.W.0008.000000T0000Z-190324T2230Z/
Washington MO-
451 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN WASHINGTON COUNTY...

At 449 PM CDT, a severe thunderstorm was located over Anthonies Mill,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public reported one inch hail 4 north of Steelville earlier
         this evening.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Anthonies Mill, Richwoods and Latty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9110 3821 9097 3820 9077 3799 9078
      3797 9110
TIME...MOT...LOC 2149Z 257DEG 20KT 3806 9106 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Maples
853 
WWUS53 KLSX 242218
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
518 PM CDT SUN MAR 24 2019

MOC221-242227-
/O.CAN.KLSX.SV.W.0008.000000T0000Z-190324T2230Z/
Washington MO-
518 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.

LAT...LON 3817 9110 3821 9097 3820 9077 3799 9078
      3797 9110
TIME...MOT...LOC 2215Z 257DEG 20KT 3810 9086 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:21 PM CDT, 4 minutes earlier.

Area forecast discussion, Mar 24, 4:21 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
421 PM CDT Sun Mar 24 2019

.SHORT TERM... (Through Late Monday Night)
Issued at 400 PM CDT Sun Mar 24 2019

Thunderstorms have developed within the last 90 minutes from
central through south central MO in response to large scale
forcing with the upper low in northwest MO and subsequent
reduction in CIN, and were pushing into east central MO. As
discussed in the previous AFD update, the coverage of storms will
continue to increase and the greatest severe threat will reside
the remainder of this afternoon and into this the first half of
this evening across east central and southeast MO into southwest
IL along and ahead of the advancing surface low and southwestward
trailing cold front. The latest mesoanalysis shows SBCAPE on the
order of 500-1000 J/KG in this region, and further destabilization
is expected in response to low level moisture/warm thermal
advection topped by steep mid level lapse rates. Deep layer shear
continues to support supercells with large hail the primary
threat, although there will also be a limited tornado threat
centered across southeast MO and southwest IL along and ahead of
the advancing surface low and where surface winds are forecast to
locally back and a west-east warm front will also reside.

The thunderstorm threat should pass to the east by late evening.
From late evening through overnight hours I am expecting low
stratus to become dominate within the low level north-northeast
flow/CAA in the wake of the the surface low and cold front.
Scattered showers are also expected from the late evening through
overnight, especially across IL and eastern MO attendant with the
southeastward moving upper low and vort max.

Monday looks like a chilly day across the region. There will be a
threat of spotty showers across the southeast half of the CWA in
the morning attendant with trailing vort max. Stratus will
blanket the region during the morning and then slowly decrease
north to south during the afternoon. The combination of the clouds
and north-northeast winds and low level CAA will result in highs
some 5 to 15 degrees below normal for late March.

Continued clearing to the south is expected on Monday night as a
northwest flow short wave passes helping build high pressure into
the region and strengthening the low level CAA. Much of the area
will see below freezing temperatures.

Glass

.LONG TERM... (Tuesday through Next Sunday)
Issued at 400 PM CDT Sun Mar 24 2019

Surface high pressure centered in the Great Lakes on Tuesday will
still influence sensible weather due to its southwestward
extension well into the lower-mid MS Valley. Highs Tuesday will
slightly warmer than Monday but will still remain below average.

Finally a big warm will commence from mid-late week - first as
ridging aloft builds into the area on Wednesday and low level flow
becomes southerly, and then later in the week as the flow aloft
becomes west to southwest and the WAA regime persists. It also
appears that during the later part of the week and into the first
part of the weekend the threat of precipitation will ramp up,
although the ECMWF and GFS vary a bit on all the details. The GFS
has good low level moisture return and a weak disturbance aloft
bringing a chance of showers by Thursday, while Friday into
Saturday there will be a migratory trof and associated surface low
and frontal system bringing showers and scattered thunderstorms.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1241 PM CDT Sun Mar 24 2019

Showers and thunderstorms are expected to develop between 20-21z
across the region in advance of a cold front and upper level
disturbance. The greatest concentration will be from the St. Louis
region across southeast MO and southwest IL between 23-02z with
the potential for strong-severe storms. The new TAFS for the St.
Louis area terminals reflect this increased thunderstorm threat.
I think KUIN will mainly see showers which is also reflected this
evening. Later this evening and overnight flight conditions will
deteriorate through MVFR and into IFR as stratus becomes
predominant in the wake of the low pressure system and cold
front. There could also be some spotty rain showers overnight and
into early Monday morning. The IFR flight conditions should
persist through the first half of Monday morning with gradual
improvement from the late morning into the afternoon.

SPECIFICS FOR KSTL:

Showers and thunderstorms will impact the terminal later this
afternoon and evening. I have centered the main threat in the
23-02z time frame although storms could begin as early as 22z.
Some of the storms could be strong and at this point have gusts
and IFR flight conditions will a TEMPO group. Later this evening
and overnight flight conditions will deteriorate through MVFR and
into IFR by 06z, as stratus becomes predominant in the wake of
the low pressure system and cold front. There could also be some
spotty rain showers overnight and into early Monday morning. The
IFR flight conditions should persist through the first half of
Monday morning with gradual improvement from the late morning into
the afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 24, 3:55 AM CDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
355 AM CDT Sun Mar 24 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
355 AM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely through late this evening. A few severe
storms are possible mainly for east-central and southeast Missouri
and southern Illinois and especially during the afternoon and early
evening hours. Large hail will be the primary threat, with damaging
winds also possible.

Moderate to major river flooding is ongoing on the Mississippi River
north of Saint Louis and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Major river flooding is ongoing at Saverton Lock and Dam on the
Mississippi River, otherwise, several locations on the Mississippi
River will continue to be in or are forecast to reach moderate
flooding. Moderate flooding is also forecast on the Missouri River
at Jefferson City and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

There is a chance for thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening for
east-central and southeast Missouri and southern Illinois.

TES

In the hours before

Local storm report, Mar 24, 3:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 WNW CUBA              38.12N 91.51W
03/24/2019  M0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

BRITT
Local storm report, Mar 24, 4:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             CUBA                    38.06N 91.40W
03/24/2019  M0.25 INCH       CRAWFORD           MO   EMERGENCY MNGR

&&

MAB
Local storm report, Mar 24, 4:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 N STEELVILLE          38.02N 91.35W
03/24/2019  M1.00 INCH       CRAWFORD           MO   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:36 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade, Osage54 min
Mar 24, 3:43 PM CDTSevere Thunderstorm WarningLSXCrawford47 min
Mar 24, 4:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade38 min
Mar 24, 4:31 PM CDTSpecial Weather StatementLSXRalls44 min
Mar 24, 4:34 PM CDTTornado WarningLSXCrawford, Washington41 min
Mar 24, 4:54 PM CDTSevere Thunderstorm WarningLSXCrawford51 min
Mar 24, 4:59 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis61 min
Mar 24, 5:04 PM CDTSpecial Weather StatementLSXFranklin41 min
Mar 24, 5:04 PM CDTTornado WarningLSXWashington41 min
Mar 24, 5:06 PM CDTSpecial Weather StatementLSXCallaway54 min
Mar 24, 5:07 PM CDTSpecial Weather StatementLSXPike68 min
Mar 24, 5:18 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike57 min
Mar 24, 5:28 PM CDTTornado Warning Tornado observedLSXJefferson, Sainte Genevieve, Saint Francois47 min
Mar 24, 5:40 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington50 min
Mar 24, 6:05 PM CDTSpecial Weather StatementLSXMontgomery55 min
Mar 24, 6:09 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike51 min
Mar 24, 6:10 PM CDTTornado WarningLSXSainte Genevieve50 min
Mar 24, 6:18 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington46 min
Mar 24, 6:22 PM CDTSpecial Weather StatementLSXCrawford38 min
Mar 24, 6:28 PM CDTSpecial Weather StatementLSXLincoln, Saint Charles, Warren47 min
Mar 24, 6:31 PM CDTSpecial Weather StatementLSXReynolds59 min
Mar 24, 6:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Lincoln, Saint Charles, Warren43 min
Mar 24, 6:54 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois19 min
Mar 24, 6:55 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.